Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 10, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 18, 1998, 6:20 AM CST for Davidson County, Williamson County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1998, 6:20 AM CST (12:20 UTC)
- Expired
- Mar 18, 1998, 6:45 AM CST
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Davidson County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS1 KBNA 181221 RRA SVRBNA TNC037-187-181245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 620 AM CST WED MAR 18 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...DAVIDSON COUNTY...WILLIAMSON COUNTY AT 615 AM CST...A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTH OF NOLENSVILLE...IN WILLIAMSON COUNTY...AND WAS MOVING RAPIDLY NORTHEAST AT 45 MPH. THIS STORM WILL PASS ACROSS SOUTHERN PARTS OF DAVIDISON COUNTY SHORTLY...AND CAN BE EXPECTED TO CONTAIN STRONG DAMAGING WINDS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:20 AM CST, 4 hours earlier.
Area forecast discussion, Mar 18, 2:20 AM CST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 220 AM CST WED MAR 18 1998 KNQA SHOWS BAND OF SHOWERS/TSTMS DEVELOPING IN LOW LVL THETA-E RIDGE AND AREA OF SFC MOISTURE CONVERGENCE IN WRN TN. A FEW ISOATED CELLS ALSO NOTED IN NRN AL AND NERN MS. BLV SCTD CONVECTION CAN BE EXPECTED TO CONTINUE TO DEVELOP AMS DESTABILIZES. AS MENTIONED YESTERDAY, IT LOOKS LIKE OUR BEST SHOT AT TSTMS WILL BE TDY, AS SFC THETA-E RIDGE MOVES INTO MIDDLE TN AHEAD OF WEAKENING SFC TROF. ALTHOUGH NGM HOLDS ON TO WELL-DEFINED SFC TROF THRU 12HRS (BASED ON WINDS), IT PRETTY MUCH WASHES IT OUT BY 18 AND 24 HRS. MEANWHILE, 80H DWPT FNT MARCHES STEADILY EWD INTO OUR AREA AND SEEMS TO IMPLY THAT AT LEAST A WEAK SFC FNT MAY ALSO WORK ITS WAY INTO OUR VCNTY. THIS IS AN IMPORTANT FACTOR, SINCE MODIFIED SOUNDINGS FOR TDY SUGGEST THAT LIS WILL DROP TO -2 AND -4 LATER TDY AS GUD UPPER LVL POS REL VORT ADVECTION ROLLS THRU AND RIGHT REAR UPPER JET MOVES ACROSS AREA. THE MAIN NEGATIVE FOR CONVECTION WOULD APPEAR TO BE THE SHALLOW DEPTH OF MOISTURE BY THIS AFTERNOON. HOWEVER, WUD NOT THROW ALL MY EGGS INTO THAT BASKET SINCE ANY CONVECTION THAT MIGHT DEVELOP CUD BECOME HAIL PRODUCERS (WITH WBZ NR 7800). WED NIGHTS FCST LOOKS INTERESTING AS MODELS TRY TO DRAG VERY SHALLOW SFC FNT SWD INTO MIDDLE TN. AM NOT YET CONVINCED OF THIS SINCE UPPER FLOW REMAINS DECIDEDLY SWLY. HOWEVER, IF THIS BOUNDARY DROPS IN IT WILL PERHAPS PROVIDE A FOCUS FOR SCTD SHOWERS AND TSTMS. THE MAIN NEGATIVE TO THIS IDEA IS THAT MOST ALL OTHER CONVECTIVE DYNAMICS WILL BE MISSING TONIGHT. THUS, WUD PROBABLY LOWER POPS FOR TONIGHT INTO THE SCTD CATEGORY. ON THURSDAY, EXPECT NEXT LOW PRES AREA MOVING INTO MS VALLEY TO START AFFECTING OUR WEATHER. DEEP MOISTURE BEGINS TO SPREAD BACK INTO OUR AREA AND THERE IS POTENTIAL FOR SCTD SHOWERS AND TSTMS TO MAKE IT BACK INTO OUR SWRN COUNTIES BY NOON AND INTO MOST OTHER AREAS BY SUNSET. CURRENT MID-STATE ZFP POPS SEEM SUFFICIENT FOR NOW. WITH FWC/FAN TEMPS IN SUCH CLOSE AGREEMNT, PROBABLY WOULDNT STEAR TOO FAR AWAY FROM THEM. HOWEVER, IF SFC BOUNDARY GETS THRU NRN MIDDLE TN TONIGHT (AS PREDICTED BY MODELS), BLV LGT NELY FLOW ON THURSDAY CUD KEEP US QUITE A BIT COOLER THAN CURRENTLY FCST. HOWEVER, PROBABLY WOULDNT WORRY ABOUT THAT TOO MUCH RIGHT NOW. << OVERALL, FCST SHOULD REQUIRE ONLY MINOR ADJUSTMENTS. BNA 64/49/65/48 7348
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:54 AM CST | Severe Thunderstorm Warning | OHX | Rutherford | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.